Tornadoes · United States · Minnesota · 2018

EF1 tornado, Morristown to Dennison, Minnesota, September 20, 2018

From Morristown to Dennison, this EF1 tornado ran 5.8 miles across Rice County on September 20, 2018, touching down at 6:45 PM CDT and reaching 440 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 20, 2018
Touchdown
6:45 PM CDT (23:45 UTC)
Lifted
6:50 PM CDT (23:50 UTC)
On the ground
5 minutes
Path length
5.8 miles (9.3 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
County
Rice County
Touchdown point
44.365, -93.303
Lift-off point
44.410, -93.205
Record number
1809201745-01

The damage survey

112 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 132 mph.

  • Doors exposed to wind, lower bou d of DOD7. Pics of footings available.
  • Witness states lake water blew west before switching east quickly. some roof peeled back.
  • Many trees down at residence. Concentrated damage
  • large circulation with possibly multiple vortices.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A violent outbreak of significant straight line winds, downburst winds, and multiple tornadoes occurred during the afternoon and early evening across southern Minnesota. ||During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around the city of Wabasha. ||Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of this warm front. ||Damage reports started to come into the office around 4 PM CST in Martin County, with multiple reports of significant damage from south of Mankato, to Waseca, then northeast through Waterville, Morristown, Owatonna, Faribault, Northfield, Cannon Falls, and Red Wing before moving into west central Wisconsin. ||A long, and several day storm survey indicated at least XX confirmed tornadoes occurred in a widespread area of damaging winds from Martin County, northeast into west central Wisconsin. ||The most destruction part of the storm occurred around Waterville, Morristown, Owatonna, Faribault and Cannon Falls. These cities all reported homes, buildings and warehouses either damaged or destroyed. ||Hundreds of large, mature trees were uprooted or snapped along this path of destruction, including numerous trees up to 4 feet in diameter. In addition to the trees, structural damage was widespread including the Faribault airport where 80 planes were either damaged or destroyed as hangers were blown off their foundation. ||The towns of Waterville and Faribault had the most homes damaged which was associated with EF2 tornado damage. ||Two miles west of the Faribault airport, a resort area on Roberds Lake had upwords of 75 percent of the trees uprooted or blown down on the east side of the lake. Some of the trees landed on homes and split them in half.

A NWS storm survey, plus areal footage of drone, fixed wing aircraft, and satellite data, concluded that an EF2 tornado tracked nearly 5 miles from southwest of Morristown, north-northeast to just west and north of Cannon Lake before lifting. ||Tornado damage was consistent with EF2 damage with winds up to 130 mph, and a maximum path width of 300 yards. The worst damage occurred on the southeast side of Morristown. ||On the southeast side of Morristown, several family homes had large sections of roof structure removed, and a few had all their exterior walls collapsed. Only small interior rooms were intact. The remainder of the tornadic track was consistent with uprooted trees, power lines, corn and soy bean field damage, and outbuildings.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF1 tornado started north of Morristown. It moved northeast to the intersection of Cedar Lake Blvd, and Fairbanks Avenue, and continued moving northeast across the southeast part of Roberds Lake. It lifted just north of the Faribault airport after being on the ground for nearly 8.6 miles. ||The damage was consistent with EF1 damage with maximum wind speeds of 95 mph and a width of 440 yards. Damage was significant along this path with the worst damage along the south and east sides of Roberds Lake. Areal footage and pictures concluded that hundred of trees, up to 3 feet in diameter, were uprooted or blown down onto houses on the east side of the lake from this tornado. Many of these large trees landed on homes and nearly split them in half.

A NWS storm survey, plus aerial pictures and satellite imagery, concluded that an EF2 tornado started southwest of the Faribault airport, near the intersection of 195th Street West and Cedar Lake Blvd, and tracked 3.0 miles northeast. It destroyed parts of the Faribault airport before lifting just north of the airport grounds. Numerous hangers were either damaged or destroyed. ||The 125 mph winds were estimated based on a well built hanger destroyed and blown off its foundation. Footings were also ripped from its frame. Local officials estimated that 80 airplanes were damaged or destroyed at the airport. Some of the debris was blown across the highway on the north side of the airport.||There was also damage on the southeast side of the tornado track which was consistent with downburst and inflow winds. These winds were estimated up to 85 mph.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF1 tornado tracked 1.6 miles across the north side of Roberds Lake. Damage was consistent with maximum winds of 95 mph. Most of the damage was associated with large trees uprooted and partial roofs loss.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF1 tornado tracked 9.1 miles from northeast of Medford, near the Rice, Steele County line, then northeast to just north of Highway 60 before lifting in a corn field. ||This tornado tracked mainly through corn and soy bean fields, but several homes, silos and grain bins were damaged, or destroyed along the tornado's path. The damage was consistent with EF1 damage with maximum wind speeds of 105 mph and a width of 500 yards.

A NWS storm survey, plus drone footage, concluded that an EF1 tornado started approximately 2.4 miles north of the city of Faribault, and tracked northeast for 4.6 miles before lifting just east of the Cannon River Wilderness Area. All of the damage was associated with uprooted or blown down large trees along the Cannon River. The maximum wind speeds were 95 mph and a path width of 440 yards.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF1 tornado tracked 5.8 miles from southeast of Ruskin, then northeast to the Goodhue, Rice county line. This tornado tracked mainly through corn and soy bean fields, and occasionally damaging a few sheds and outbuildings. The damage was consistent with EF1 damage with maximum wind speeds of 100 mph and a width of 300 yards.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF1 tornado tracked for 5.8 miles, from near the intersection of 150th Street West, and Bagley Ave, or 2.6 miles north of the Faribault airport, northeast to just south of Dundas. ||This tornado tracked mainly through corn and soy bean fields, and occasionally damaging a power pole. One electrical transmission line was blown down near the end of the tornado track which is consistent of 90 mph wind gusts. The largest path width was 440 yards.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF0 tornado tracked 5.5 miles from the intersection of I-35 and 130th Street West, northeast to the city of Dundas. This tornado started with damage to a billboard on I-35 with uprooted pine trees, then mainly damage to corn and soy bean fields, and it ended with several large trees uprooted in Dundas. The damage was consistent with EF0 damage with maximum wind speeds of 75 mph and a width of 75 yards.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF1 tornado tracked 4.7 miles from southeast of Owatonna, east-northeast across mainly corn and soy bean fields before moving into Goodhue County, north of Dennison. However, near the intersection of 110th Street East, and Jacobs Ave, a barn that was a restaurant and event venue was destroyed. It was called the Red Barn and was completely blown off its foundation. The damage was consistent with EF1 damage with maximum wind speeds of 105 mph and a width of 550 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

26 minutes of warning. NWS MPX issued a tornado warning for this county at 23:19 UTC, 26 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 20:34 UTC and running to 00:47 UTC.

Issued (UTC)ExpiredProductOffice
20:34 UTC00:47 UTCTornado WatchMPX
23:19 UTC00:00 UTCTornado WarningMPX
23:23 UTC00:15 UTCSevere Thunderstorm WarningMPX
23:40 UTC23:53 UTCTornado WarningMPX
23:49 UTC00:02 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 20, 2:49 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018

Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.

An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late afternoon
and evening. Thunderstorms are expected to develop along a cold
front with the main mode being linear. However, a few isolated cells
could develop ahead of this line. Bulk shear is expected to be near
60 kts by 00Z across Southern MN and Western WI as 850 mb winds
increase to 50 kts.  LCL values are expected to be near 1000 m and
DCAPE will be near 1300 J/kg, so severe winds will be possible along
the cold front. SFC to 1 km shear will be near 30-40 kts which is
supports the tornado potential.

Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018

Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings quiet
and dry weather, with highs in the 60s on Saturday. Temps moderate a
tad on Sunday as the high pressure begins to shift southeast and
southerly flow develops. Expect highs in the mid 60s to lower 70s.

Monday and Monday night there is decent agreement amongst the models
that a decent shortwave trough will move across the north central
CONUS and push a front across the area. Have included high chance
POPs.

Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Sep 20 2018

MVFR/IFR ceilings will prevail through this period. Two rounds of
thunderstorms are expected. The first round is a cluster of
thunderstorms that will continue lifting north through Central MN
and Western WI this afternoon. The second round is expected to
develop as a line over Southwestern MN and lift northwest into
Western WI this evening. After that, status and breezy westerly
to northwesterly winds will follow and continue through Friday
morning.

KMSP... Thunderstorm chances will continue through the early
afternoon. There may be a gap in activity near 21Z before the
next round of thunderstorms arrives after 23Z. Thunderstorm
activity is end near 01Z, but low clouds and breezy winds will
continue. MVFR/IFR conditions are anticipated through late Friday
morning.

/OUTLOOK FOR KMSP/
Fri PM...VFR. Wind NW 15G25 kts.
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 5:51 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT THU SEP 20 2018

MNZ060-066>069-075-076-083-202315-
Le Sueur-Blue Earth-Hennepin-McLeod-Carver-Sibley-Scott-Nicollet-
551 PM CDT THU SEP 20 2018

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN HENNEPIN...LE SUEUR...
EASTERN SIBLEY...WESTERN SCOTT...NORTHEASTERN MCLEOD...NORTHERN BLUE
EARTH...CARVER AND EASTERN NICOLLET COUNTIES...

At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Silver Lake to near New Sweden to
near Lake Crystal. Movement was northeast at 65 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mankato, Chaska, Chanhassen, North Mankato, St. Peter, Waconia,
Mound, Orono, Victoria, Belle Plaine, Minnetrista and Glencoe.

This includes the following highways...
 U.S. Highway 14 between mile markers 116 and 134.
 U.S. Highway 169 between mile markers 45 and 84.
 U.S. Highway 212 between mile markers 116 and 126.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4405 9426 4493 9422 4500 9360 4472 9361
      4429 9366
TIME...MOT...LOC 2250Z 237DEG 56KT 4492 9412 4449 9413 4412 9416

JLT
Local storm report, Sep 20, 6:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     FAIRMONT                43.65N 94.46W
09/20/2018                   MARTIN             MN   TRAINED SPOTTER

            TREE DOWN.

&&

TDK
Local storm report, Sep 20, 6:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     GRANADA                 43.70N 94.34W
09/20/2018                   MARTIN             MN   LAW ENFORCEMENT

            HOUSE PUSHED OFF FOUNDATION. TREES DOWN.

&&

TDK
Local storm report, Sep 20, 6:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          2 S ELYSIAN             44.18N 93.68W
09/20/2018                   WASECA             MN   LAW ENFORCEMENT

            HOUSE DAMAGED. RADAR DEBRIS SIGNATURE IN THE
            SAME AREA. TORNADO REPORTED VIA HAM RADIO.

&&

TDK
Local storm report, Sep 20, 6:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     2 W OWATONNA            44.09N 93.26W
09/20/2018  M52 MPH          STEELE             MN   PUBLIC

            REPORT RELAYED BY STEELE COUNTY EM FROM
            TRAINED SPOTTER.

&&

CTG
Local storm report, Sep 20, 6:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     2 W OWATONNA            44.09N 93.26W
09/20/2018  M52 MPH          STEELE             MN   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            W OWATONNA. REPORT RELAYED BY STEELE COUNTY
            EM FROM TRAINED SPOTTER.

&&

CTG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.8 hours before the tornado, 58 km from the path. September 20, 2018.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 18 joules per kilogram, CIN -80, lifted condensation level 461 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 195 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-80 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Faribault Municipal (FBL), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC66.264.470° 7 kt1001.7
22:15 UTC66.266.2100° 6 kt141000.3
22:35 UTC6866.2100° 7 kt1000
22:55 UTC69.866.290° 5 kt999.3
23:15 UTC69.86870° 5 kt998.3
23:35 UTC69.86870° 7 kt997.6VCTS
23:41 UTC69.869.8150° 16 kt39999.3+VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 57 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCTSTM WND DMG1 Nne Madison LakeBlue Earth, MNFEW TREES AND POWER LINES DOWN,.
23:15 UTCTSTM WND DMG2 E Madison LakeBlue Earth, MNTREES AND POWER LINES DOWN.
23:15 UTCTSTM WND DMG3 Wsw Smiths MillBlue Earth, MNFEW TREES AND POWER LINES DOWN.
23:17 UTCTSTM WND GST 704 Nnw Eagle LakeBlue Earth, MNAWOS STATION MKT, MANKATO AP.
23:19 UTCTORNADO1 Ne Smiths MillWaseca, MNEF1 TORNADO TRACKED 6.8 MILES.
23:20 UTCTORNADO2 S ElysianWaseca, MNHOUSE DAMAGED. RADAR DEBRIS SIGNATURE IN THE SAME AREA. TORNADO REPORTED VIA HAM RADIO.
23:22 UTCTORNADO5 E JanesvilleWaseca, MNNARROW EF0 TRACK THROUGH CORN FOR 0.8 MILES.
23:23 UTCTSTM WND DMGElysianLe Sueur, MNONE HALF OF A TREE SNAPPED. NO DIAMETER OR PHOTO PROVIDED.
23:23 UTCTORNADO2 N WaldorfWaseca, MNEF1 TORNADO TRACKED 27 MILES AND ENDED EAST OF OWATONNA.
23:26 UTCTSTM WND DMG1 Ne Smiths MillWaseca, MNPHONE CALL TO RELAY THAT A HOUSE WAS DESTROYED. NO PHOTO PROVIDED.
23:26 UTCTSTM WND DMG5 S WasecaWaseca, MNSTORM CHASER CALLED TO REPORT MULTIPLE 6-12 INCH TREE BRANCHES DOWN. POWER POLE AND 18 INCH PINE TREE ALSO SNAPPED. NO PHOTOS PROVIDED.
23:26 UTCTORNADO2 Sw WatervilleLe Sueur, MNEF1 TORNADO TRACKED 7.7 MILES NORTHEAST INTO WESTERN RICE COUNTY.
23:30 UTCTSTM WND DMG1 E WatervilleLe Sueur, MNTWEET WITH PHOTOS OF TREES DOWN AND MINOR DAMAGE TO WATERVILLE-ELYSIAN-MORRISTOWN HIGH SCHOOL.
23:30 UTCTSTM WND DMG1 E WatervilleLe Sueur, MNPHOTO RELAYED VIA TWITTER OF TREES AND POWER LINES DOWN ACROSS ROAD.
23:30 UTCTSTM WND DMGWatervilleLe Sueur, MNNUMEROUS TREES DOWN AROUND WATERVILLE.
23:30 UTCTORNADO1 E WasecaWaseca, MNEF1 TORNADO TRACKED 27.8 MILES NORTHEAST THROUGH MEDFORD AND ENDED IN SOUTHWEST GOODHUE COUNTY. SEVERAL FARMSTEADS WERE HEAVILY DAMAGED OR DESTROYED.
23:32 UTCTORNADOMorristownRice, MNEF2 TORNADO TRACKED NORTHEAST 25.8 MILES. SEVERAL HOMES WERE DESTROYED IN SOUTHERN MORRISTOWN.
23:35 UTCTSTM WND DMGMorristownRice, MNNUMEROUS TREES DOWN FROM MORRISTOWN TO WATERVILLE.
23:35 UTCTSTM WND GST 613 Wsw WasecaWaseca, MNAWOS STATION ACQ, WASECA AP.
23:36 UTCTSTM WND GST 522 W OwatonnaSteele, MNCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 W OWATONNA. REPORT RELAYED BY STEELE COUNTY EM FROM TRAINED SPOTTER.
23:38 UTCTORNADO6 Nne MorristownRice, MNEF1 TORNADO TRACKED NORTHEAST 7.7 MILES.
23:39 UTCTSTM WND DMGMedfordSteele, MNPUBLIC REPORT OF TREES UPROOTED AND SNAPPED AT THE BASE IN MEDFORD.
23:39 UTCTORNADO6 Wnw FaribaultRice, MNTORNADO SPUN UP 6 WNW FARIBAULT, TRACKED ACROSS ROBERDS LAKE AND I-35, BEFORE ENDING 5 N FARIBAULT. THE MOST EXTENSIVE DAMAGE OCCURRED ON THE EAST SIDE OF ROBERDS LAKE WHERE NUMEROUS HOMES, BOATS, AND TREES WERE DAMAGED.
23:42 UTCTSTM WND GST 1103 Nw FaribaultRice, MNSEVERE THUNDERSTORM WINDS OCCURRED FROM ABOUT 4 NW OF MORRISTOWN EAST TO THE SOUTHERN SIDE OF THE NORTHWEST FARIBAULT TORNADO, (INCLUDING THE FARIBAULT AIRPORT AREA), TO CANNON FALLS. WINDS WERE MOST EXTREME NEAR THE AIR
23:42 UTCTORNADO3 Nne MedfordRice, MNCALLED IN TO REPORT TREES DOWN AND UPROOTED. A ROOF WAS BLOWN OFF A SHED AND THERE ARE ROAD BLOCKAGES. RADAR CONFIRMED TORNADO.
23:43 UTCTSTM WND DMG1 N FaribaultRice, MNTWEET WITH PHOTOS OF STRUCTURAL DAMAGE TO METCON BUILDING AND SIGNIFICANT TREE DAMAGE NEARBY.
23:43 UTCTSTM WND GST 522 W OwatonnaSteele, MNREPORT RELAYED BY STEELE COUNTY EM FROM TRAINED SPOTTER.
23:43 UTCTORNADO1 Nw FaribaultRice, MNSECOND-HAND RELAY FROM STORM SPOTTERS OF A TORNADO CROSSING I-35 NEAR FARIBAULT. NO PHOTO PROVIDED.
23:43 UTCTORNADO6 Wsw DundasRice, MNEF1 TORNADO TRACKED NORTHEAST 14.3 MILES.
23:44 UTCTSTM WND DMG1 Ne OwatonnaSteele, MN
23:44 UTCTSTM WND DMGFaribaultRice, MNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM FARIBAULT. PUBLIC REPORT OF NUMEROUS TREES DOWN IN FARIBAULT. MAXIMUM DIAMETER ESTIMATED TO BE 2 FEET. NO PHOTOS PROVIDED.
23:45 UTCTSTM WND DMG3 Nw FaribaultRice, MNSIGNIFICANT DAMAGE AT FARIBAULT AIRPORT. PLANES FLIPPED. OTHER DAMAGE REPORTS JUST COMING IN TO RICE COUNTY EM.
23:48 UTCTORNADO3 Wsw DundasRice, MNEF0 TORNADO TRACKED 3.8 MILES TO DUNDAS.
23:50 UTCTSTM WND DMG1 Se OwatonnaSteele, MNSEVERAL TREES DOWN PER SKYWARN GROUP ON SOCIAL MEDIA.
23:50 UTCTSTM WND DMG2 Se NorthfieldRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED PHOTO OF DESTROYED RED BARN PIZZA PLACE.
23:50 UTCTSTM WND DMGFarmingtonDakota, MNTREES AND POWER LINES DOWN.
23:51 UTCTSTM WND DMG6 Wnw RandolphDakota, MNTREES AND POWER LINES DOWN.
23:52 UTCTSTM WND DMG3 Nnw DennisonRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT A SHED HAD BLOWN AND LARGE TREES HAD BEEN BLOWN DOWN.
23:52 UTCTSTM WND DMG4 Ene NorthfieldRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT A LARGE GRAIN LEG WAS DOWN AND BINS WERE DAMAGED.
23:52 UTCTSTM WND DMG4 W DennisonRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT MANY LARGE PINE TREES WERE DOWN AND A CAMPER WAS MOVED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of September 20, 2018

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 202:23 PM EDTEF1Geauga, OH3.225$75,000
September 202:31 PM EDTEF1Geauga, OH4.125$145,000
September 205:21 PM CDTEF1Dickinson, IA5.135
September 205:52 PM CDTEF1Martin, MN6.5220$1.5 million
September 205:58 PM CDTEF0Blue Earth, MN1.170
September 206:04 PM CDTEF0Blue Earth, MN0.870$50,000
September 206:19 PM CDTEF1Waseca, MN7.14401
September 206:20 PM CDTEF0Waseca, MN0.720
September 206:20 PM CDTEF1Waseca, MN10.9300
September 206:25 PM CDTEF1Waseca, MN7.2330
September 206:28 PM CDTEF1Waseca, MN11.1350
September 206:31 PM CDTEF2Rice, MN4.9300
September 206:35 PM CDTEF1Steele, MN8.1300
September 206:35 PM CDTEF1Rice, MN8.6440
September 206:37 PM CDTEF2Rice, MN3.0600
September 206:40 PM CDTEF1Rice, MN1.6150
September 206:40 PM CDTEF1Rice, MN9.1500
September 206:44 PM CDTEF1Rice, MN4.7440
September 206:44 PM CDTEF1Rice, MN7.2300
September 206:46 PM CDTEF0Rice, MN5.575
September 206:52 PM CDTEF1Rice, MN5.3550
September 206:56 PM CDTEF0Goodhue, MN8.7250$50,000
September 207:01 PM CDTEF1Goodhue, MN1.9440
September 207:02 PM CDTEF0Dakota, MN3.270$15,000
September 207:04 PM CDTEF0Dakota, MN4.6220
September 207:09 PM CDTEF0Goodhue, MN6.2150$50,000
September 207:16 PM CDTEF0Pierce, MN to WI3.2100$5,000
September 207:27 PM CDTEF0Pierce, WI1.7140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.